Pennsylvania, 2004

Damaging Wind in Pennsylvania, June 1, 2004

June 1, 2004 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 1, 2:27 PM EST, 23 minutes earlier.

Area forecast discussion, Jun 1, 2:27 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
327 PM EDT TUE JUN 1 2004

.SYNOPSIS...

AS OF 19Z...LINE OF SHOWERS AND LOCALLY STRONG TSTMS HEADING E
ACROSS SE COUNTIES...ACCOMPANIED BY LOTS OF SMALL HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS BETWEEN 35-45 MPH.
FURTHER W AND N...MORE ISOLATED COVERAGE OF SHOWERS AND
THUNDERSTORMS...WITH MORE DEVELOPING UPSTREAM INTO NW PA/NE OH.
TEMPS RANGING FROM MID 60S IN RECENTLY RAIN-COOLED AREAS...AND
HIGHER TERRAIN...INTO LOWER 70S IN SOME VALLEY LOCALES. WINDS MAINLY
WSW-SW 10-15 MPH...BUT AGAIN...GUSTING TO 35-45 MPH IN TSTMS.

&&

.SHORT TERM...

TNT...SHORTWAVE FEATURE CONTINUING TO SHIFT E ACROSS LOWER SUSQ. IN
ADDITION...LOWER SUSQ IN FAVORABLE LEFT FRONT QUAD OF UPPER LEVEL
JET. THUS...LINE OF TSTMS ADVANCING E ACROSS LOWER SUSQ. LOW WBZ
CONTRIBUTING TO NUMEROUS SMALL HAIL REPORTS...WITH EVEN SOME
SLIGHTLY LARGER (SEVERE) HAIL REPORTS MIXED IN...SEE PHLLSRCTP FOR
FURTHER DETAILS. ALTHOUGH MAIN LIFTING MECH (AFOREMENTIONED SHORT
WAVE/JET FEATURE) SHIFTS E OF REGION THIS EVE...LINGERNIG
INSTABILITY WL MAINTAIN ISOLATED SHOWERS/TSTMS INTO THIS EVE.
THEN...WL NEED TO WATCH NEXT SHORTWAVE ENTERING SOUTHERN OH. THIS
SHOULD PASS MOSTLY TO THE S...BUT MAY GET CLOSE ENOUGH TO ENHANCE
SHOWERS ACROSS SOUTHERN TIER EARLY THIS EVE. OTHERWISE...EXPECT
DIMINISHING TREND TO SHOWERS LATER TNT. AS FOR TEMPS...WENT WITH MOS
BLEND.

WED...UPPER TROUGH SHIFTS SE INTO REGION...ALONG WITH BETTER LOW
LEVEL CONVERGENCE WITH ASSOCIATED SFC TROUGH APPROACHING IN THE
AFTN. HOWEVER...UNLIKE TODAY...500 MB TEMPS A BIT WARMER...AND THUS
TSTM POTENTIAL/COVERAGE (AND RESULTANT HAIL) MAY BE LESS THAN TDY.
NEVERTHELESS...WL STILL INCLUDE MENTION IN TEXT/GRIDS. AS FOR
TEMPS...WENT WITH MAV/FWC BLEND...A BIT COOLER THAN MET MOS.

WED NT...LINGERING SHOWERS EARLY...THEN TAPERING OFF LATE.
ALSO...RATHER COOL...AND WENT CLOSE TO/A BIT LESS THAN MAV MOS.

.LONG TERM...

THU...COLD MID LEVELS MAY LEAD TO ISOLATED SHOWERS...MAINLY
EARLY...BEFORE STRONG MID LEVEL SUBSIDENCE DEVELOPS MIDDAY-AFTN. WL
BE RATHER COOL/BREEZY...ESP ACROSS HIGHER TERRAIN...WHERE TEMPS WILL
LIKELY HOLD IN THE LOWER 60S.

THU NT-FRI...RATHER CHILLY...WITH SOME POTENTIAL FOR FROST ACROSS
NORTHERN TIER. 850 THERMAL TROUGH SHIFTS TO THE N AND E...AS SFC
HIGH BUILDS IN. IN ADDITION...00Z AND 12Z GFS HINTS AT ANOMALOUSLY
LOW (1-2 SD) PWATS...ALL FAVORABLE FOR UNSEASONABLE CHILL FOR THU
NT/FRI AM...ALONG WITH POSSIBLE FROST ACROSS THE N. WL INDICATE MIN
TEMPS IN LOWER-MID 30S ACROSS NORTHERN TIER...WITH MANY 40S ACROSS
CENTRAL AREAS. OTRW...MAINLY SUNNY FOR FRI...WITH GRADUAL WARMING
TEMPS.

FRI NT-SAT...HIGH SHIFTS OFF E COAST...WITH MOISTENING SOUTHERLY
FLOW. GENERALLY FAIR WX...BUT WL INCLUDE SLIGHT CHC FOR AFTN TSTMS
ACROSS HIGHER TERRAIN OF FAR W SAT.

SAT NT-TUE...MREFS A BIT MORE EMPHATIC WITH FRONTAL SYSTEM
APPROACHING FROM W SUN...AND THEREFORE WENT WITH CHC POPS (SCATTERED
TRW). THERE MAY BE A BRIEF BREAK ON MON...BEFORE FRONT RETREATS BACK
TO THE N TUE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE TSTM WATCH FOR CENTRAL AND E COUNTIES UNTIL 6 PM EDT.

&&

KL
Hazardous weather outlook, Jun 1, 10:25 AM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1125 AM EDT TUE JUN 1 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-020928-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
1125 AM EDT TUE JUN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:
AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION WILL INCREASE
INSTABILITY ACROSS CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY
EVENING.  SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP EARLY THIS
AFTERNOON.  SOME OF THE THUNDERSTORMS MAY BECOME SEVERE FROM MID
AFTERNOON THROUGH EARLY THIS EVENING...POTENTIALLY CAUSING DAMAGING
WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

A COLD FRONT WILL CROSS THE AREA WEDNESDAY BRINGING THE THREAT OF
SEVERE WEATHER. DAMAGING WIND AND LARGE HAIL WILL BE THE PRIMARY
THREATS.

In the hours before

Special weather statement, Jun 1, 10:20 AM EST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1120 AM EDT TUE JUN 1 2004

.THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING ACROSS CENTRAL PENNSYLVANIA.

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-012200-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
1120 AM EDT TUE JUN 1 2004

...SEVERE WEATHER OUTLOOK...

AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION WILL INCREASE
INSTABILITY ACROSS CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY
EVENING.  SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP EARLY THIS
AFTERNOON.  SOME OF THE THUNDERSTORMS MAY BECOME SEVERE FROM MID
AFTERNOON THROUGH EARLY THIS EVENING...POTENTIALLY CAUSING DAMAGING
WIND GUSTS AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jun 1, 11:25 AM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1225 PM EDT TUE JUN 1 2004

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-012200-
ADAMS PA-BEDFORD PA-BLAIR PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN
PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-LANCASTER
PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN
CLINTON PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL
PA-SNYDER PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING
PA-SULLIVAN PA-TIOGA PA-UNION PA-YORK PA-
1225 PM EDT TUE JUN 1 2004

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CENTRE...CLINTON...COLUMBIA...CUMBERLAND...
DAUPHIN...FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...
LEBANON...LYCOMING...MIFFLIN...MONTOUR...NORTHUMBERLAND...PERRY...
SCHUYLKILL...SNYDER...SULLIVAN...TIOGA...UNION AND YORK.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU
ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, Jun 1, 11:54 AM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1254 PM EDT TUE JUN 1 2004

PAZ010>012-017>019-024>028-033>036-045-011800-
BEDFORD-BLAIR-CAMBRIA-CAMERON-CLEARFIELD-ELK-FRANKLIN-FULTON-
HUNTINGDON-JUNIATA-MIFFLIN-NORTHERN CENTRE-NORTHERN
CLINTON-SOMERSET-SOUTHERN CENTRE-SOUTHERN CLINTON-
100 PM EDT TUE JUN 1 2004

...STRONG THUNDERSTORMS FORMING OVER SOMERSET... FRANKLIN...
BEDFORD... JUNIATA... HUNTINGDON... BLAIR... MIFFLIN... FULTON...
CLEARFIELD... CAMERON... CAMBRIA... ELK... CENTRE AND CLINTON
COUNTIES...

AT 100 PM...NATIONAL WEATHER SERVICE RADAR SHOWED SCATTERED
THUNDERSTORMS RAPIDLY FORMING ACROSS CENTRAL PENNSYLVANIA. SOME OF
THESE THUNDERSTORMS WERE PRODUCING SMALL HAIL AND BRIEF GUSTY WINDS.

THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON...BUT RAPIDLY
DIMINISH IN COVERAGE TOWARD EVENING.

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IMMEDIATELY. THE
SAFEST PLACE IS IN A BASEMENT...OR AN INTERIOR ROOM OF YOUR HOME.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE COMMERCIAL TV OR
RADIO STATION...FOR FURTHER UPDATES.
Local storm report, Jun 1, 1:01 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
201 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0132 PM     HAIL             EBENSBURG               40.49N 78.73W
06/01/2004  0.88 INCH        CAMBRIA            PA   COUNTY OFFICIAL

0132 PM     HAIL             MAINVILLE               40.98N 76.37W
06/01/2004  0.50 INCH        COLUMBIA           PA   PUBLIC

0129 PM     HAIL             1 S GETTYSBURG          39.82N 77.23W
06/01/2004  0.88 INCH        ADAMS              PA   COUNTY OFFICIAL

            INTERSECTION OF ROUTES 15/97

&&

RXR
Special weather statement, Jun 1, 1:40 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
240 PM EDT TUE JUN 1 2004

PAZ028-050-052-053-056>059-063>066-011945-
ADAMS-COLUMBIA-CUMBERLAND-DAUPHIN-JUNIATA-LANCASTER-LEBANON-
NORTHUMBERLAND-PERRY-SCHUYLKILL-SNYDER-YORK-
240 PM EDT TUE JUN 1 2004

...STRONG THUNDERSTORMS WILL AFFECT YORK...LANCASTER...CUMBERLAND...
LEBANON...DAUPHIN...PERRY...JUNIATA...SNYDER...SCHUYLKILL...
NORTHUMBERLAND...COLUMBIA AND ADAMS COUNTIES...

AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM ABOUT NEWPORT SOUTH TO
GETTYSBURG...MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR
SHIREMANSTOWN...AMITY HALL...SIDDONSBURG...MONTGOMERY FERRY AT 245
PM...ROCKVILLE...MARYSVILLE...ENOLA...DAUPHIN AT 250 PM...PROGRESS
AND ELLENDALE FORGE AT 255 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

The radar

The State College radar (KCCX), 152 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Schuylkill

When
June 1, 2:50 PM EST
Where
Schuylkill County, Shenandoah
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.817, -76.200

A thunderstorm knocked down trees in Shenandoah.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408637.